Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 24, 2022, 7:20 AM CDT for Marengo County, Sumter County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 7:20 AM CDT (12:20 UTC)
- Expired
- Aug 24, 2022, 1:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 143 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WGUS54 KBMX 241220
FFWBMX
ALC091-119-241815-
/O.NEW.KBMX.FF.W.0043.220824T1220Z-220824T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
Issued by National Weather Service Peachtree City GA
720 AM CDT Wed Aug 24 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northwestern Marengo County in southwestern Alabama...
Southern Sumter County in west central Alabama...
* Until 115 PM CDT.
* At 720 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Demopolis, Livingston, York, Bluffport, Coatopa, The University Of
West Alabama, Dug Hill, Boyd, Lilita, Bellamy, Old Mallard
Airport, U.S. 80 and AL 28, Belmont, Demopolis Municipal Airport,
McDowell, Payneville and Demopolis Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3245 8807 3246 8818 3243 8826 3244 8832
3250 8840 3271 8837 3268 8829 3263 8825
3261 8816 3262 8808 3259 8806 3261 8800
3259 8796 3253 8786 3251 8780 3246 8780
3241 8787 3242 8798
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$1 follow-up statement
600
WGUS74 KBMX 241554
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
Issued by National Weather Service Peachtree City GA
1054 AM CDT Wed Aug 24 2022
ALC091-119-241815-
/O.CON.KBMX.FF.W.0043.000000T0000Z-220824T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marengo AL-Sumter AL-
1054 AM CDT Wed Aug 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT THIS
AFTERNOON FOR NORTHWESTERN MARENGO AND SOUTHERN SUMTER COUNTIES...
At 1054 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 6 inches of rain
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Demopolis, Livingston, York, Bluffport, Coatopa, The University Of
West Alabama, Dug Hill, Boyd, Lilita, Bellamy, Old Mallard
Airport, U.S. 80 and AL 28, Belmont, Demopolis Municipal Airport,
McDowell, Payneville and Demopolis Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3245 8807 3246 8818 3243 8826 3244 8832
3250 8840 3271 8837 3268 8829 3263 8825
3261 8816 3262 8808 3259 8806 3261 8800
3259 8796 3253 8786 3251 8780 3246 8780
3241 8787 3242 8798
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:01 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 24, 6:01 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL Issued by National Weather Service Peachtree City GA 601 AM CDT Wed Aug 24 2022 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0427 AM CDT Wed Aug 24 2022/ The short term period will continue to be a difficult and messy forecast. While the models are in fairly good agreement developing a closed upper level low to our west over the MS Valley by this evening before opening the low as it moves into the forecast area overnight. The forecast are will remain under the influence of the short wave through tomorrow. The stationary front at the surface remains north of the forecast area through the period. Abundant moisture will remain across the area to tap into - PWATs will remain above 2 inches across much of the forecast area through tomorrow. The main limiting factor for convective development will be any low clouds that develop this morning and again Thursday morning. Low clouds have been slow to develop this morning, but still expect some coverage across much of the forecast area - particularly west of I- 65 towards daybreak. Showers will increase in coverage over west AL this morning and continue through the afternoon hours mainly driven by heating - right now I have kept thunderstorms isolated but will need to monitor for more breaks in clouds than currently anticipated as we may see more scattered coverage this afternoon. Temperatures will be highly defendant on cloud coverage but have gone with a blend of guidance. Atwell .LONG TERM... /Updated at 0427 AM CDT Wed Aug 24 2022/ More normal summertime conditions expected through the long term. Weak trofing Friday yields to shortwave ridge by Monday. With ample moisture remaining and decent southerly flow around an establishing Bermuda high, expect daily diurnal showers and thunderstorms through the period. Nothing of real concern or focus through Wed. Temps should remain near normal. 30 && .AVIATION... 12Z TAF Discussion. IFR/MVFR conditions expected at all but ANB/ASN sites this morning, with little improvement. Convection will be off and on mainly after 18Z 19-23Z and right now expect most of it to be in the form of SHRA. Winds will remain light - 5 kts or less mainly out of the SW to SE. 02 && .FIRE WEATHER... Rainy conditions will persist through much of the week. Minimum RH values will be above 55 percent and 20 foot winds should remain less than 7 kts, mainly from the south-southeast Wednesday and Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 84 68 84 68 87 / 50 50 70 50 60 Anniston 83 69 84 69 86 / 60 50 70 50 70 Birmingham 81 69 84 70 87 / 60 60 80 50 70 Tuscaloosa 77 69 84 70 86 / 80 60 80 50 60 Calera 79 69 83 70 86 / 80 60 80 60 80 Auburn 80 69 82 69 84 / 70 60 70 50 70 Montgomery 80 71 85 72 87 / 80 50 80 60 80 Troy 80 70 83 70 85 / 70 50 80 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 24, 3:19 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Birmingham AL 319 AM CDT Wed Aug 24 2022 ALZ011>015-017>050-251015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 319 AM CDT Wed Aug 24 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible today and tonight, particularly across western portions of Central Alabama. Localized flooding may occur for locations west of Interstate 65. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of heavy rainfall are possible through Thursday night. Isolated flooding may occur, especially for locations that receive repeated rainfall as well as low lying and poor drainage areas. At this time, the risk for flooding should be focused near and west of Interstate 65. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Today through Thursday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:48 AM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
| Aug 24, 8:36 AM CDT | River Flood Warning | BMX | Sumter | 24 hr |
| Aug 24, 1:18 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Perry, Pickens, Sumter | 6 hr |
| Aug 24, 4:57 PM CDT | Areal Flood Advisory | BMX | Lowndes | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.